Wyoming, 2016

Hail in Wyoming, September 6, 2016

September 6, 2016 · NWS CYS · 2 events in 1 county or zone

A thunderstorm produced large to very large hail over northeast Laramie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large to very large hail over northeast Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 6, 1:11 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 6, 1:11 PM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
211 PM MDT TUE SEP 6 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 140 PM MDT Tue Sep 6 2016

Early afternoon water vapor loop showed a high amplitude ridge
over the southeastern CONUS and trough over the western CONUS.
Increasing southwesterly flow aloft prevailed over the Rockies
and plains. Surface front remains stalled from the Upper Midwest
through the central Great Plains and Rockies. Moist east-southeast
flow exists along and east of the Laramie Range with good low/mid
level wind shear and SBCAPES approaching 500 j/kg. The 18Z HRRR
develops a small complex of thunderstorms over Platte County after
20Z, tracking east across Goshen County through 00Z. CYS radar
detected a small thunderstorm southwest of Douglas. Will continue
to monitor radar trends through the late afternoon for additional
development with a marginal/isolated severe threat along the I-25
corridor and far southwest Nebraska Panhandle.

Scattered showers/thunderstorms will continue this evening along
and east of the Laramie Range, with convection ending after
midnight over the southern Nebraska Panhandle. The concern then
shifts to fog/low cloud development across the plains overnight
and early Wednesday morning. Winds veer around to southwest across
southeast Wyoming with drier low levels precluding fog formation.
Wednesday will be warmer with gusty westerly winds throughout the
day. Highs will range from the low 70s to low 80s. Thursday will
be a few degrees warmer but windier along and west of the Laramie
Range.

.LONG TERM...(Friday through Tuesday)
Issued at 140 PM MDT Tue Sep 6 2016

Friday...Progressive and sharp shortwave moving southeastward across
the Dakotas will send a dry cold front across our counties early in
the day, making for an autumnal feeling final day to the work week,
with high temperatures in the 60s to lower 70s.

Saturday...Another pleasant weekend on tap with northwest flow aloft
and a warming trend as heights and thicknesses rise. Maximum
temperatures just about perfect for this time of year for outdoor
activities. Continued dry with limited low and mid level moisture.

Sunday...Warming trend continues in the warm sector ahead of the
next potent cold front and shortwave. Maximum temperatures exceeding
80 degrees east of I-25 with dry airmass and downslope warming due
to west winds. Lack of low and mid level moisture precludes shower
and thunderstorm development.

Monday...Autumnal like feel again as a relatively strong cold front
passes early in the day, knocking high temperatures back into the
60s. The cold frontal passage itself will remain dry, however, moist
southwest flow aloft and localized upslope will aid in producing
scattered showers and thunderstorms in the afternoon, primarily
along and west of Interstate 25.

Tuesday...Shower and thunderstorm chances will gradually decrease
during the day as a ridge aloft develops and strengthens. Low level
southeast winds will keep cool upslope clouds and temperatures along
and east of I-25 with temperatures that may struggle to reach the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1121 AM MDT Tue Sep 6 2016

Wyoming TAFS...VFR prevails, except at Cheyenne from 01Z to 06Z
when MVFR prevails.

Nebraska TAFS...Conditions improving to MVFR this afternoon, then
deteriorating to IFR again tonight from 04Z to 15Z, then VFR.

&&

.FIRE WEATHER...
Issued at 140 PM MDT Tue Sep 6 2016

Elevated fire weather conditions will continue this afternoon
along the Wyoming/Colorado border west of the Laramie range with
low humidities and gusty southwest winds. More widespread near
critical fire weather conditions will exist Wednesday afternoon
as low pressure tracks east across Montana during the day. A Fire
Weather Watch remains in effect for much of southeast Wyoming
with afternoon humidities falling to around 15 percent and west
winds gusting in excess of 25 mph. Stronger downslope winds and
lower humidities are forecast Thursday and critical fire weather
conditions could spread further east into the western Nebraska
Panhandle.

&&

.CYS Watches/Warnings/Advisories...
WY...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for WYZ301-303-304-306-308-309.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Sep 6, 9:59 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1059 AM MDT TUE SEP 6 2016

NEZ020-054-055-WYZ101>103-106>108-117>119-071700-
BANNER-KIMBALL-CHEYENNE-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1059 AM MDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND THIS EVENING. THERE IS A MARGINAL RISK FOR A FEW SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS ALONG
AND EAST OF THE LARAMIE RANGE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING.

NEZ002-003-019-021-095-096-WYZ104-105-109>116-071700-
DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-NORTH SIOUX-SOUTH SIOUX-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
1059 AM MDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WINDS AND LOW HUMIDITIES ACROSS PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST WYOMING MAY BE CONDUCIVE FOR RAPID FIRE GROWTH
WEDNESDAY AND THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Sep 6, 3:48 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MDT TUE SEP 6 2016

WYZ106>108-062330-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
448 PM MDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 530 PM MDT...

AT 448 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SLATER...OR 15 MILES SOUTHEAST OF WHEATLAND...MOVING NORTHEAST AT 40
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT LARAMIE...SLATER AND VETERAN.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 66 AND
67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4177 10474 4190 10491 4225 10449 4205 10425
TIME...MOT...LOC 2248Z 226DEG 35KT 4189 10475

FINCH
Special weather statement, Sep 6, 4:59 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT TUE SEP 6 2016

WYZ108-118-119-070030-
EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-CENTRAL LARAMIE COUNTY WY-
559 PM MDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND NORTH
CENTRAL LARAMIE COUNTIES UNTIL 630 PM MDT...

AT 558 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF WHITAKER...OR 26 MILES NORTH OF CHEYENNE...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GUN BARREL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4141 10472 4159 10473 4161 10435 4140 10433
TIME...MOT...LOC 2358Z 269DEG 18KT 4150 10462

FINCH

The radar

The Cheyenne radar (KCYS), 38 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
September 6, 5:09 PM MST to 5:13 PM MST
Where
Laramie County, 25 mi NE of Cheyenne
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.396, -104.480

Tennis ball size hail was reported 25 miles northeast of Cheyenne.

Hail, Laramie

When
September 6, 5:42 PM MST to 5:45 PM MST
Where
Laramie County, 4.36 mi ENE of Meriden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.560, -104.240

Quarter size hail was reported near Meriden Rest Area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651225, 651226.